Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 124, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2007, 4:39 PM CDT for Kingman County, Reno County, Sedgwick County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2007, 4:39 PM CDT (21:39 UTC)
- Expired
- Jul 9, 2007, 5:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 28 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:00 PM CDT | TSTM WND GST 50 | 5 Ssw Mt Vernon, KS | ESTIMATED 50 MPH WIND GUSTS AND VERY HEAVY RAIN. NO HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 092139
SVRICT
KSC095-155-173-092230-
/O.NEW.KICT.SV.W.0124.070709T2139Z-070709T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT MON JUL 9 2007
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 530 PM CDT.
* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR MT
VERNON...OR 17 MILES EAST OF KINGMAN...AND MOVING NORTHEAST AT 15
MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ANDALE...BENTLEY...CHENEY...COLWICH...GARDEN PLAIN...MOUNT HOPE...
MT VERNON...CHENEY LAKE.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3773 9799 3754 9787 3772 9756 3791 9733
3791 9770
$$
CARUSO2 follow-up statements
000
WWUS53 KICT 092201
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT MON JUL 9 2007
KSC095-155-173-092230-
/O.CON.KICT.SV.W.0124.000000T0000Z-070709T2230Z/
RENO KS-SEDGWICK KS-KINGMAN KS-
501 PM CDT MON JUL 9 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
KINGMAN...NORTHWESTERN SEDGWICK AND SOUTHEASTERN RENO COUNTIES UNTIL
530 PM CDT...
AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MOUNT HOPE TO CHENEY...MOVING EAST AT 20
MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR COLWICH BY 525 PM CDT.
THE TOWNS OF CHENEY LAKE...MOUNT VERNON...BENTLEY AND GARDEN PLAIN
ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3773 9799 3754 9787 3772 9756 3791 9733
3791 9770
$$
CARUSO000
WWUS53 KICT 092222
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
523 PM CDT MON JUL 9 2007
KSC095-155-173-092233-
/O.EXP.KICT.SV.W.0124.000000T0000Z-070709T2230Z/
RENO KS-SEDGWICK KS-KINGMAN KS-
523 PM CDT MON JUL 9 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KINGMAN...
NORTHWESTERN SEDGWICK AND SOUTHEASTERN RENO COUNTIES HAS BEEN ALLOWED
TO EXPIRE...
AT 520 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3773 9799 3754 9787 3772 9756 3791 9733
3791 9770
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:11 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 9, 3:11 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 311 PM CDT MON JUL 9 2007 .DISCUSSION... FORECAST CONCERNS ARE PRECIPITATION CHANCES AND HEAVY RAINFALL POTENTIAL AGAIN ACROSS THE AREA THRU TUESDAY NIGHT... TONIGHT: MCV FROM LAST NIGHT IS CURRENTLY OVER CENTRAL KANSAS. SOME THUNDERSTORMS HAVE DEVELOPED ON THE EASTERN EDGE OF THE MCV...AND THESE WILL CONTINUE TO EXPAND. THE BEST CHANCES FOR PRECIPITATION TONIGHT WILL BE ACROSS SOUTH CENTRAL KANSAS...AND LATE TONIGHT ACROSS SOUTHEAST KANSAS. THE MAIN THREAT WITH THESE STORMS WILL BE THE HEAVY RAINFALL...HOWEVER THERE COULD BE SOME HAIL TO NICKEL SIZE AND 40 TO 50 MPH WINDS. TUESDAY-WEDNESDAY: PRECIPITATION COULD LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON TUESDAY MORNING...WITH REDEVELOPMENT ACROSS THE ENTIRE AREA POSSIBLE ON TUESDAY AFTERNOON. MOST UNSTABLE CAPE VALUES ARE AROUND 3000 TO 4000 J/KG...WITH VERY LITTLE CIN IN MUCH OF THE AREA ESPECIALLY LATER IN THE AFTERNOON. AFTER MIDNIGHT TUESDAY NIGHT...INSTABILITY AND MOISTURE TRANSPORT REALLY GET PUSHED TO THE SOUTH AND EAST OF THE AREA. WITH THIS IN MIND...KEPT SOME SLIGHT CHANCES FOR THUNDERSTORMS ACROSS SOUTHERN KANSAS. SURFACE HIGH PRESSURE RETURNS ON WEDNESDAY...PROVIDING A BRIEF RESPITE FROM THE WET WEATHER. TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL DURING THIS TIME...ESPECIALLY WITH CLOUDS AND PRECIPITATION AROUND THROUGH TUESDAY EVENING. THURSDAY-SUNDAY: AFTER A BRIEF DRY PERIOD...MOISTURE TRANSPORT REALLY RETURNS BY THURSDAY MORNING ACROSS WESTERN AND CENTRAL KANSAS. WITH SOME QG FORCING AND ISENTROPIC LIFT AT LEAST THROUGH THE LOWER TO MID LEVELS...DECIDED TO ADD SOME CHANCES FOR PRECIPITATION FOR THURSDAY AND THURSDAY NIGHT. LINGERING THUNDERSTORM CHANCES ON FRIDAY LOOK REASONABLE BEFORE THE SYSTEM PUSHES OFF TO THE SOUTH AND SURFACE HIGH PRESSURE BUILDS BACK IN. FORECAST THEN LOOKS DRY THROUGH THE WEEKEND. TEMPERATURES ALSO LOOK REASONABLE THROUGH THIS TIME FRAME...SO IF ANYTHING ONLY MINOR TWEAKS WERE MADE. SCHRECK && .AVIATION... TWO AREAS OF CONCERN FOR THE TAFS. MVFR CLOUDS IN SOUTHEAST KS AND CONVECTION CHANCES IN SOUTH CEN AND CEN KS THIS AFTERNOON INTO THIS EVENING. AFTERNOON HEATING WILL SLOWLY BURN OFF THE MVFR CEILINGS NEAR THE KCNU TAF SITE. SO WILL SLOWLY BREAK THIS OUT AS THE AFTERNOON PROGRESSES WITH CEILINGS BECOMIG VFR. NEXT CONCERN WILL BE THE INSERTION OF VCTS FOR THE KICT/KHUT/KSRL AND KSLN TAF SITES AS INSTABILITY INCREASES FOR THE EVENING HOURS ACROSS WESTERN SECTIONS. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 88 69 85 / 90 30 30 10 HUTCHINSON 70 88 67 85 / 90 30 20 10 NEWTON 70 88 68 84 / 90 30 20 10 ELDORADO 70 88 69 84 / 90 40 30 10 WINFIELD-KWLD 71 89 70 85 / 90 50 40 10 RUSSELL 67 88 63 84 / 40 20 20 10 GREAT BEND 68 88 65 84 / 50 20 20 10 SALINA 70 89 66 85 / 80 20 20 10 MCPHERSON 69 88 67 84 / 90 30 20 10 COFFEYVILLE 71 89 69 84 / 80 50 50 10 CHANUTE 71 89 68 83 / 80 50 40 10 IOLA 71 89 67 83 / 80 50 40 10 PARSONS-KPPF 71 89 69 84 / 80 50 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 9, 4:12 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT MON JUL 9 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 412 PM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA TONIGHT. LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH THESE STORMS FOR AREAS MAINLY WEST OF THE TURNPIKE THROUGH THIS EVENING...WITH POCKETS OF HEAVY RAINFALL POSSIBLE FURTHER EAST ACROSS SOUTHEAST KANSAS AFTER MIDNIGHT. SOME LOCALIZED MINOR FLOODING IS LIKELY FROM THE HEAVY RAINFALL. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA...MAINLY DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS...SOME STRONG AND WITH LOCALLY HEAVY RAINFALL...WILL CONTINUE ACROSS THE AREA ON TUESDAY AND TUESDAY NIGHT. A SLIGHT CHANCE FOR STORMS WILL RETURN TO CENTRAL KANSAS ON WEDNESDAY NIGHT AND THE ENTIRE AREA FOR THURSDAY THROUGH FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF HEAVY RAINFALL AND ANY LOCALIZED FLOODING IS APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
In the hours before
Local storm report, Jul 9, 3:48 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
348 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HEAVY RAIN GENESEO 38.52N 98.15W
07/09/2007 M1.50 INCH ELLSWORTH KS TRAINED SPOTTER
OCCURRED IN 30 MINS.
&&
BDKSpecial weather statement, Jul 9, 3:51 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT MON JUL 9 2007 KSZ072-096-092130- ALLEN-NEOSHO- 351 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES... AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF CHANUTE...AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Jul 9, 3:58 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 358 PM CDT MON JUL 9 2007 KSZ067-068-083-092200- HARVEY-RENO-SEDGWICK- 358 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARVEY...RENO AND SEDGWICK COUNTIES... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNT HOPE...OR 19 MILES SOUTHWEST OF NEWTON...AND MOVING NORTHEAST AT 10 MPH. OTHER STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING ACROSS EASTERN RENO COUNTY. DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Jul 9, 4:11 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 411 PM CDT MON JUL 9 2007 KSZ051-092215- MCPHERSON- 411 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MCPHERSON COUNTY... AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUHLER...OR 12 MILES NORTHEAST OF HUTCHINSON...AND MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND VERY HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. OTHER SCATTERED STRONG THUNDERSTORMS MAY DEVELOP ACROSS THE COUNTY OVER THE NEXT HOUR. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Jul 9, 4:20 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 420 PM CDT MON JUL 9 2007 KSZ100-092200- LABETTE- 420 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LABETTE COUNTY... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHETOPA...OR 23 MILES SOUTHEAST OF PARSONS...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...WINDS OF 40 TO 50 MPH...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
Special weather statement, Jul 9, 4:26 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT MON JUL 9 2007 KSZ082-092230- KINGMAN- 426 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN COUNTY... AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF CHENEY...OR 10 MILES EAST OF KINGMAN...AND MOVING NORTHEAST AT 10 MPH. SCATTERED STRONG THUNDERSTORMS MAY DEVELOP ELSEWHERE IN THE COUNTY OVER THE NEXT HOUR. DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:26 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 34 min |
| Jul 9, 4:04 PM CDT | Flash Flood Warning | ICT | Neosho | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.